Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS North Platte, NE

June 23, 2003Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2003, 4:34 AM CDT for Custer County, Nebraska. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 4:34 AM CDT (09:34 UTC)
Expired
Jun 23, 2003, 6:00 AM CDT
In force
86 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3917 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3917 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WUUS53 KLBF 230934
SVRLBF
NEC041-231100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 AM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 600 AM CDT

* AT 426 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 23 MILES SOUTHWEST
  OF MASON CITY...OR ABOUT 21 MILES NORTHWEST OF ELM CREEK...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER MASON CITY AROUND 535 AM CDT
  10 MILES SOUTHEAST OF WESTERVILLE AROUND 555 AM CDT
  15 MILES SOUTH OF COMSTOCK AROUND 600 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

THIS THUNDERSTORM IS PRODUCING VERY HEAVY RAINFALL. IF YOU ARE IN A 
LOW LYING AREA BE ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE ON 
WATER COVERED ROADS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4108 9976 4107 9924 4156 9923 4138 9957

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 23, 3:30 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM CDT MON JUN 23 2003

...FORECAST CHALLENGES HIGHLIGHTED BY THUNDERSTORM CHANCES FIRST
THREE DAYS...THEN TEMPS INTO THE WEEKEND...

H5 PATTERN REMAINS UNCHANGED FROM LAST NIGHTS. PESKY UPPR LOW
REMAINS ACROSS NEW ENGLAND WITH RIDGING INTO THE WRN GREAT LAKES.
WITH LITTLE EWD MOVEMENT FROM THE NEW ENGLAND LOW...TROF HAS
PERSISTED ACROSS THE NWRN CONUS FOR THE LAST SEVERAL DAYS. LOOKING
WEST...DISTURBANCE ENTERING SWRN WY ATTM WITH TSRAS CONTINUING TO
FIRE ACROSS THE CENTRAL ROCKIES AND EWD ACROSS THE FRONT RANGE OF
WYOMING AND THE NEBRASKA PANHANDLE. WITH PLENTY OF LL MOISTURE
ONGOING...COLLIDING SFC BOUNDARIES ACROSS THE SANDHILLS...AND AN
EXPECTED ARRIVAL OF THE LL JET OVERNIGHT...PRECIP MENTION RETAINED IN
UPDATED EVENING PACKAGE. FCST CHALLENGE THROUGH THURS HIGHLIGHTED BY
PRECIP CHANCES AND SVR POTENTIAL IN THE NEAR TERM (48 HRS) THEN
TEMPS INTO THE WEEKEND.

.TODAY AND TONIGHT...(THIS MORNING)...WILL ASCERTAIN ONGOING
CONVECTION FOR INCLUSION IN THE FIRST PD FCST. ALL INCITATIONS ARE
FOR SUSTAINED ISOLATED CONVECTION ACROSS MOST OF THE FA WITH AN
INCREASING H85 JET. (THIS AFTN AND EVENING) ALL THE INGREDIENTS
SETTING UP THIS AFTN FOR A DECENT OUTBREAK OF SEVERE WX. WITH SFC
BOUNDARY ALREADY RACING NORTH INTO SWRN NEBRASKA...FEEL NRN 2/3RDS
OF THE FA UNDER THE GUN. MOISTURE WILL RELOAD QUICKLY BY AFTN WITH
BETTER THAN 70 DEW POINTS ALONG AND NORTH OF THE BOUNDARY. HI RES
ETA FCSTING 0-6KM SHR IN EXCESS OF 70 KTS THIS AFTN. EVEN WITH A
MORE CONSERVATIVE ESTIMATE...PLENTY OF SHEAR WILL EXIST FOR
SUPERCELLS. WILL SEE HAIL THREAT CONTINUING INTO THE EVE HRS WITH
CONTINUED DEEP LAYER SHEAR...INCREASING LL JET AND WB ZEROS IN THE
9K FT AGL RANGE. OVERNIGHT...PRECIP SHOULD ORGANIZE INTO A LARGE
CONVECTIVE CLUSTER...ACROSS THE NRN HALF OF THE FA. WITH WIND AND
HAIL MAIN THREATS.

.TUESDAY AND TUESDAY NIGHT...ATM WILL RELOAD TUESDAY WITH ANOTHER
ROUND OF CONVECTION EXPECTED TO FIRE ALONG A STATIONARY FRONT
SITUATED FROM FAR NERN COLORADO INTO NERN NEBR. 70+ DEW POINTS POOL
ONCE AGAIN ALONG AND NORTH OF THIS FEATURE BY AFTN WITH 60+ KT DEEP
LAYER SHEAR PRESENT ONCE AGAIN NORTH OF THE BOUNDARY. COULD GET REAL
INTERESTING ONCE AGAIN. WILL GO WITH HIGHEST POPS ACROSS THE NORTH
AND FEATHER THESE SWD.

.WEDNESDAY...THURSDAY...AND BEYOND...UPPR TROF ARRIVES LATE ON
WEDS...FORCING SFC BOUNDARY SOUTH AND E OF THE AREA. WILL CONTINUE
MENTION OF PRECIP IN FCST...HOWEVER SVR THREAT SHOULD BE DIMINISHED
WITH STRONG LL CAA NORTH OF THE FRONT AND SFC BOUNDARY DRAPED ACROSS
ERN KS/FAR ERN NEBR. ONGOING FCST ON TRACK WITH PRECIP ENDING ON
THURSDAY AM AS TROF AXIS CLEARS FA. BEYOND THURSDAY...A MORE
TRANQUIL PATTERN SETS UP AS DRY NWRLY FLOW COMMENCES. DRY FCST ON
TRACK THROUGH THE WEEKEND.

.LBF...NONE.

CLB
Hazardous weather outlook, Jun 22, 10:50 PM CDT, 5 hours 44 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1050 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
A SEVERE WEATHER THREAT WILL EXIST UNTIL EARLY MORNING EAST OF A
LINE FROM ONEILL TO BARTLETT. ALTHOUGH WIND PROFILES INDICATE THE
POTENTIAL FOR STORM ROTATION...THE MAIN SEVERE WEATHER THREAT WILL
BE LARGE HAIL. LOW LEVEL WINDS ARE THEN EXPECTED TO INCREASE FURTHER
WEST TONIGHT...WHICH IS EXPECTED TO HELP DEVELOP ADDITIONAL
THUNDERSTORMS ACROSS PORTIONS OF WESTERN NEBRASKA THROUGH SUNRISE.
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS SHOULD THEY DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TOMORROW...THERE IS A MODERATE RISK OF SEVERE WEATHER...INCLUDING
THE POTENTIAL FOR TORNADIC THUNDERSTORMS ACROSS PORTIONS OF
SOUTHWEST AND NORTH CENTRAL NEBRASKA. THIS AREA IS NORTH AND EAST OF
A LINE FROM MERRIMAN TO OGALLALA...TO NORTH PLATTE TO OCONTO. OTHER
SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS...WILL BE POSSIBLE ACROSS THE REMAINDER OF THE AREA.

THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE BY MONDAY AFTERNOON ACROSS
THE MODERATE RISK AREA. IN ADDITION...WINDS THROUGH THE ATMOSPHERE
WILL BE VERY CONDUCIVE FOR ROTATING THUNDERSTORMS...KNOWN AS
SUPERCELLS. A STALLED FRONTAL BOUNDARY IS EXPECTED TO RESIDE IN AN
EAST TO WEST FASHION ACROSS THE MODERATE RISK AREA AS WELL.
SUPERCELLS THAT DEVELOP NEAR THIS BOUNDARY WILL HAVE THE POTENTIAL
TO PRODUCE TORNADOES...AS WELL AS LARGE HAIL AND DAMAGING WINDS. THE
INDIVIDUAL STORMS ARE THEN EXPECTED TO MERGE INTO A LARGE
THUNDERSTORM COMPLEX...WHICH WILL TRACK ACROSS THE OUTLOOK AREA
THROUGH THE EVENING...HAVING THE POTENTIAL TO PRODUCE SEVERE
WEATHER...AS WELL AS VERY HEAVY RAINFALL.

THOSE PLANNING OUTDOOR ACTIVITIES MONDAY SHOULD PAY CLOSE ATTENTION
TO WEATHER CONDITIONS WHICH MAY CHANGE VERY RAPIDLY. DEVELOP A PLAN
OF ACTION SHOULD SEVERE WEATHER APPROACH.

TUESDAY THROUGH WEDNESDAY BRINGS YET MORE CHANCES FOR SEVERE
WEATHER. BEYOND THIS...THE ATMOSPHERE WILL SUPPORT A COOLER
TEMPERATURE TREND WHICH WILL LIKELY INHIBIT SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MAINTAIN A HIGH STATE OF READINESS MONDAY.
ADDITIONAL STATEMENTS WILL BE FORTHCOMING TO REFINE THE POTENTIAL
SEVERE WEATHER OUTLOOK AREA THROUGH THE DAY.

JWS

In the hours before

Special weather statement, Jun 22, 11:24 PM CDT, 5 hours 10 minutes before
NEZ010-029-230455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1124 PM CDT SUN JUN 22 2003

...TORNADO WATCH NUMBER 564 CANCELLED FOR PORTIONS OF NORTH CENTRAL
NEBRASKA...

THE TORNADO WATCH IN EFFECT UNTIL 1 AM CDT FOR HOLT AND WHEELER
COUNTIES HAS BEEN CANCELLED. SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THROUGH THE OVERNIGHT HOURS. AT THIS TIME...NO ADDITIONAL
SEVERE WEATHER IS ANTICIPATED.

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:30 PM CDTSevere Thunderstorm WarningLBFWheeler60 min
Jun 23, 1:20 AM CDTSevere Thunderstorm WarningLBFBrown, Cherry55 min
Jun 23, 6:04 AM CDTSevere Thunderstorm WarningLBFCuster86 min
Jun 23, 7:12 AM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock63 min
Jun 23, 8:01 AM CDTSevere Thunderstorm WarningLBFGarfield, Loup29 min
Jun 23, 9:53 AM CDTSevere Thunderstorm WarningLBFHolt52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.